Minnesota, 2009

Flash Flood and Heavy Rain in Minnesota, August 16, 2009

August 16, 2009 · NWS MPX · 2 events in 2 counties and zones

8 inches during the early morning hours of Aug 16th. A band of heavy rainfall developed across Kandiyohi, Meeker and Stearns County between 11 pm and 12 midnight, and produced two to four inches of rain near Willmar, Manannah, Eden Valley and Cold Spring by 1 am.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large storm system that was across the Northern Plains and upper Mississippi Valley provided deep moisture, with precipitable water values above 1.8 inches during the early morning hours of Aug 16th. A band of heavy rainfall developed across Kandiyohi, Meeker and Stearns County between 11 pm and 12 midnight, and produced two to four inches of rain near Willmar, Manannah, Eden Valley and Cold Spring by 1 am. Minor ponding of water was reported by the local law enforcement officials in Willmar around 1 am. Most of the heavy rainfall had shifted north across northern Stearns County by 1 am. However, more thunderstorms began to develop across southwest Minnesota and move northward into the same areas. By 4 am, another one to two inches of rain fell in the same areas that received two to four inches early. By 5 am, most of the rainfall had ended, but flooding was reported in Paynesville along Highway 23 due to locally three to five inches of rainfall in a six hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 15, 10:55 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 15, 10:55 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 PM CDT SAT AUG 15 2009

.UPDATE...

ADDED AVIATION DISCUSSION FOR 06Z TAFS BELOW...

&&

.DISCUSSION...
A SURFACE TROUGH STRETCHES ACROSS THE DAKOTAS THIS
AFTERNOON...WHILE WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH
LIFTING INTO NORTHERN MN. WIDELY SCATTERED SHOWERS CONTINUE TO
SPREAD EASTWARD ACROSS THE CWA THIS AFTERNOON. THE PRIMARY
FORECAST QUESTION IS THE COVERAGE OF SHOWERS/TS TONIGHT INTO
SUNDAY. THE LIFT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE WILL
CONTINUE PUSHING NORTHEAST OF THE AREA. HOWEVER...THERE IS STILL DECENT
850-800MB MOISTURE TRANSPORT/CONVERGENCE PROGGED ACROSS CENTRAL MN
INTO WEST CENTRAL WISCONSIN TONIGHT...SO SCATTERED ACTIVITY IS
STILL EXPECTED. THERE IS ALSO POTENTIAL FOR DEVELOPMENT OF A
COMPLEX OVER EXTREME SD AND NEBRASKA OVERNIGHT...WHICH COULD
EVENTUALLY REACH SOUTH CENTRAL MN ON SUNDAY MORNING. THE SURFACE FRONT
WILL ENTER WEST CENTRAL MN AROUND DAYBREAK SUNDAY...AND MOVE
EASTWARD ACROSS THE FORECAST AREA THROUGHOUT THE DAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WITH THE
FROPA ON SUNDAY...BUT SHOULD END SUNDAY EVENING IN THE EASTERN
MOST AREAS. THE SEVERE THREAT ON SUNDAY WILL BE LIMITED TO EXTREME
SOUTH CENTRAL MN INTO WEST CENTRAL WISCONSIN...AHEAD OF THE FRONT
ON SUNDAY AFTERNOON.

DRY WEATHER WITH NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES ARE
EXPECTED ON MONDAY AND TUESDAY AS A MID LEVEL TROUGH SKIRTS THE
INTERNATIONAL BORDER TO THE NORTH. ON WEDNESDAY...NORTHERN STREAM
ENERGY WILL SAG SOUTH ACROSS THE NORTH CENTRAL CONUS...WITH
EVENTUAL TROUGH AMPLIFICATION AND SURFACE CYCLOGENESIS IN THE 12Z
WEDNESDAY TO 12Z THURSDAY TIMEFRAME. HAVE INCLUDED HIGH CHANCE
POPS DURING THIS TIMEFRAME. FORECAST CERTAINTY DECREASES ON
THURSDAY WITH RESPECT TO THE AMPLITUDE OF THE TROUGH. THE 15.00Z
ECMWF FEATURED A 570 DAM LOW THAT CRAWLED ACROSS THE UPPER MIDWEST
TOWARD THE GREAT LAKES FROM FRIDAY THROUGH THE WEEKEND...WHICH
WOULD LEAD TO A WET WEEKEND. HOWEVER...THE GFS AND ENSEMBLE
SOLUTIONS HAVE BEEN CONSISTENT IN FEATURING A MORE PROGRESSIVE
WAVE...WHICH THE MOST RECENT /15.12Z/ ECMWF TRENDED TOWARD.
THEREFORE...HAVE OPTED TOWARD THE MORE PROGRESSIVE SCENARIO AND
LEFT SATURDAY DRY...WITH THE EXCEPTION OF 20 POPS ACROSS WEST
CENTRAL WI. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL
PREVAIL THROUGH THE EXTENDED FORECAST PERIOD.

&&

.AVIATION.../00Z TAF ISSUANCE/

COOL FRONT KNOCKING ON THE DOOR OF EXTREME EASTERN SODAK. GFS40 AND
NAM40 HANDLING OVERALL SYSTEM FAIRLY WELL. PRIOR THINKING CONCERNING
CONVECTIVE ACTIVITY WANING ACROSS EASTERN HALF OF AIRPORT SITES
BY 06Z AND INCREASING ACROSS WESTERN SITES COMING TO FRUITION.
LOW LEVEL JET SCREAMING OUT OF THE SOUTH BETWEEN 30 AND 35KTS WILL
LUCKILY DECREASE NOTICEABLY OUT WEST (AND TO A LESSER DEGREE IN THE
EAST) AS WE VENTURE INTO THE WEE HOURS OF SUNDAY MORNING. THIS WILL
LESSEN CHANCE FOR ANY SEVERE WEATHER THREAT FOR REMAINDER OF THE
OVERNIGHT. PRECIPITABLE H20 ON MPX SOUNDING THIS EVENING CLOSE TO 2
INCHES. SURE...A BIT SKEWED DO TO PROXIMITY OF SHOWERS AND
THUNDERSTORMS WHICH INGESTED SONDE SHORTLY AFTER TAKEOFF.
HOWEVER...MASSIVE PLUME OF MOISTURE MARCHING NE INTO SW
MN AS WE SPEAK. THIS SHOULD IMPACT RWF BY 07Z...AND AXN BY 08Z.
REMAINDER OF AIRPORT SITES WILL ENCOUNTER THIS CONVECTIVE PLUME
BY LATE TONIGHT. COOL FRONT WILL PLOW THROUGH WESTERN MN TAF SITES
BY OR SHORTLY BEFORE 15Z...AND EASTERN MN SITES BY 18Z...AND WI
AIRPORTS BY 22Z. COOL DRY AIR ANTICIPATED BEHIND FRONTAL BOUNDARY
ALONG WITH INITIAL HIGH END MVFR CIGS...BECOMING VFR CIGS BY LATE
SUNDAY AFTERNOON WEST...WITH MVFR CIGS ANTICIPATED REMAINDER OF
TAF AREAS INTO SUNDAY EVENING. EVENTUAL BREAKOUT INTO SCT CONDITIONS
MN AREA WIDE WILL ENSUE BY 17/06Z...AND WI BY 17/12Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/AZ
Hazardous weather outlook, Aug 15, 11:46 AM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 PM CDT SAT AUG 15 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1246 PM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA INTO
TONIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. THE MAIN
WEATHER HAZARD WILL BE SMALL HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AREA OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING SUNDAY
MORNING...WITH MOST OF THE ACTIVITY SPREADING INTO WEST CENTRAL
WISCONSIN DURING THE AFTERNOON. SOME OF THE STORMS THAT DEVELOP AS
THE FRONT MOVES INTO WISCONSIN COULD BE SEVERE...MAINLY FROM LATE
MORNING INTO THE AFTERNOON...ACROSS A SMALL PORTION OF SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

MORE THUNDERSTORMS WILL BE POSSIBLE ABOUT MIDWEEK AS ANOTHER
FRONTAL SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

The radar

The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Meeker

When
August 16, 12:45 AM CST to 8:45 AM CST
Where
Meeker County, 3.49 mi N of Manannah
Reported by
Trained Spotter
Coordinates
45.300, -94.610

A local observer measured 3.95 inches of rainfall overnight.

Flash Flood, Stearns

When
August 16, 4:00 AM CST to 5:00 AM CST
Where
Stearns County, 0.28 mi ENE of Paynesville to 0.87 mi ESE of Paynesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.381, -94.725

The local law enforcement officials in Stearns County reported that flooding occurred along Highway 23 around Paynesville. The officials indicated that over two feet of standing water flooded portions of Highway 23 on the north side of town.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180573, 180572.